Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS State College, PA

August 4, 2017Clinton County, Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 6:50 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 6:50 PM EDT (22:50 UTC)
Expired
Aug 4, 2017, 7:30 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, PA, Lycoming County, PA

The radar

The State College radar (KCCX), 67 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:11 PM EDTTSTM WND DMGDunnstown, PAMULTIPLE TREES REPORTED DOWN NEAR DUNNSTOWN.
Aug 4, 7:14 PM EDTTSTM WND DMGLarryville, PANUMEROUS TREES DOWN ALONG ROUTE 287 AND LARRYS CREEK NEAR LARRYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS51 KCTP 042250
SVRCTP
PAC035-081-042330-
/O.NEW.KCTP.SV.W.0129.170804T2250Z-170804T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
650 PM EDT FRI AUG 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lycoming County in north central Pennsylvania...
  Southeastern Clinton County in north central Pennsylvania...

* Until 730 PM EDT

* At 650 PM EDT, a severe thunderstorm was located over McElhattan,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Montoursville, Jersey Shore, Williamsport, Lock Haven, Avis,
  Flemington, McElhattan, Cogan Station, Collomsville and Dunnstown.

For those driving on Interstate 80, this includes areas between the
Lamar and Jersey Shore exits, specifically from mile markers 177 to
185.

This includes Interstate 180 from mile markers 23 to 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 7743 4113 7751 4129 7741 4134 7703
      4120 7685
TIME...MOT...LOC 2250Z 239DEG 34KT 4116 7738 

HAIL...1.00IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 3:32 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
332 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Instability continuing to increase in the warm and humid airmass
and some of the stronger cells (occurring mainly in small
clusters so far) have had cores of 50 dbz a few kft above the
-20C level with borderline large hail and a few instances of
 localized wind damage in the form of downed trees.

Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of
our SE CWA counties.

The latest several runs of the RAP13 continue to paint
an area of increasing 0-1km EHI working its way gradually nwd
across the lower and mid Susq Valley during the afternoon hours.
although most cells occurring in that area now appear sub-
severe, the enhanced southerly LLJ (and apparent highest ML cape
in the CWA of 2000+ J/kg) has resulted in some reports of wind
damage just to the west and north of KCXY over the past hour or
so.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Little change made to temps for the rest of this afternoon,
while pops were adjusted upward slightly in most areas to
the likely and categorical range.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper
level system and timing of the seasonably strong surface cold
front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch
rainfall amounts along/ahead of cold FROPA ending 06z Sat with
localized 1.5 to 2.5 inch amounts (especially across the Susq
Valley and Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
some additional heating for the mid to late afternoon should
continue to gradually expand the areal coverage of convection
across the entire area. More certain timing for TSRA will be
late in the aftn and through the entire evening as a strong
cold front approaches from the west and is preceded by a few
compact mid/upper level jet maxes.

The timing of the cold frontal passage late tonight across the
Susq Valley and points east will mean the likelihood of
shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT.

Will knock the mentions of thunder out after 04Z over the west
and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson
AVIATION...Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
155 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-051800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
155 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-051800-
Schuylkill-Lebanon-York-Lancaster-
155 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong thunderstorms with brief gusty winds of 40
to 50 mph and up to dime size hail are expected this
afternoon and this evening. Training of several thunderstorms
over a given location could lead to locally heavy rain of over
one inch in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 4, 5:43 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     1 NNW ENNISVILLE        40.65N  77.85W
08/04/2017                   HUNTINGDON         PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES REPORTED DOWN ALONG ROUTE 26
            IN NORTHERN HUNTINGDON COUNTY.

&&

EVENT NUMBER CTP1701332

EVANEGO
Special weather statement, Aug 4, 5:44 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
544 PM EDT FRI AUG 4 2017

PAZ012-041-045-042230-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
544 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar indicated a strong thunderstorm near
Flemington, moving north at 40 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Lock Haven, Glen Union, Waterville, Hyner, Cedar Run, Cammal, Slate
Run, English Center, Mill Hall, Little Pine State Park, Flemington,
Monument, Beech Creek, Lock Haven University and Ski Sawmill Ski
Area.

LAT...LON 4106 7752 4112 7773 4148 7762 4148 7760
      4154 7759 4155 7716
TIME...MOT...LOC 2144Z 200DEG 32KT 4117 7758

RXR
Special weather statement, Aug 4, 5:51 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
551 PM EDT FRI AUG 4 2017

PAZ006-012-037-041-042230-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
551 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...TIOGA...AND
CLINTON COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to Cherry Springs State Park to
Tamarack. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Cross Fork, Galeton, Harrison Valley, Cherry Springs State Park,
Hyner, Westfield, Denton Hill State Park, Tamarack, Ole Bull State
Park, Lyman Run State Park, Gaines, Ulysses, Knoxville and Ski Denton
Ski Area.

LAT...LON 4180 7745 4128 7759 4142 7789 4165 7791
      4200 7777 4200 7741
TIME...MOT...LOC 2151Z 221DEG 27KT 4199 7771 4168 7784 4140 7783

RXR
Local storm report, Aug 4, 6:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 SSE BREEZEWOOD        39.95N  78.22W
08/04/2017                   FULTON             PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN NEAR INTERSECTION OF
            ROUTE 915 AND PLEASANT VALLEY ROAD NEAR THE CRYSTAL
            SPRING EXIT ON I-70.

&&

EVENT NUMBER CTP1701333

EVANEGO
Local storm report, Aug 4, 6:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     MCCONNELLSBURG          39.93N  78.00W
08/04/2017                   FULTON             PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN NEAR MCCONNELLSBURG.

&&

EVENT NUMBER CTP1701334

EVANEGO
Local storm report, Aug 4, 6:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     UPPER STRASBURG         40.02N  77.70W
08/04/2017                   FRANKLIN           PA   FIRE DEPT/RESCUE

            TREE AND WIRES REPORTED DOWN NEAR UPPER STRASBURG.

&&

EVENT NUMBER CTP1701335

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:36 PM EDTSpecial Weather StatementCTPFranklin39 min
Aug 4, 8:51 AM EDTSpecial Weather StatementCTPMcKean69 min
Aug 4, 1:03 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Perry42 min
Aug 4, 1:19 PM EDTSpecial Weather StatementCTPBedford26 min
Aug 4, 1:46 PM EDTSpecial Weather StatementCTPWarren44 min
Aug 4, 1:47 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 4, 1:51 PM EDTSpecial Weather StatementCTPDauphin39 min
Aug 4, 2:26 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon3 hr
Aug 4, 2:32 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Schuylkill43 min
Aug 4, 2:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 4, 2:51 PM EDTSpecial Weather StatementCTPUnion39 min
Aug 4, 2:52 PM EDTSpecial Weather StatementCTPFulton23 min
Aug 4, 3:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Sullivan, Union61 min
Aug 4, 3:19 PM EDTSpecial Weather StatementCTPFulton26 min
Aug 4, 3:26 PM EDTSevere Thunderstorm WarningCTPWarren79 min
Aug 4, 3:42 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill82 min
Aug 4, 3:46 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Aug 4, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan47 min
Aug 4, 4:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 4, 4:14 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria46 min
Aug 4, 4:18 PM EDTSpecial Weather StatementCTPBedford27 min
Aug 4, 4:24 PM EDTSpecial Weather StatementCTPElk, McKean36 min
Aug 4, 4:28 PM EDTSpecial Weather StatementCTPClinton32 min
Aug 4, 4:30 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin75 min
Aug 4, 4:33 PM EDTSpecial Weather StatementCTPJuniata42 min
Aug 4, 4:42 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria33 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield43 min
Aug 4, 4:58 PM EDTSpecial Weather StatementCTPBedford, Fulton32 min
Aug 4, 5:15 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria37 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton51 min
Aug 4, 5:28 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton62 min
Aug 4, 5:36 PM EDTTornado WarningCTPFulton39 min
Aug 4, 5:44 PM EDTSpecial Weather StatementCTPClinton46 min
Aug 4, 5:51 PM EDTSpecial Weather StatementCTPPotter39 min
Aug 4, 5:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga61 min
Aug 4, 6:18 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon57 min
Aug 4, 6:29 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon3 hr
Aug 4, 6:44 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga61 min
Aug 4, 7:08 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry67 min
Aug 4, 7:12 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Tioga2 hr
Aug 4, 7:17 PM EDTSevere Thunderstorm WarningCTPFranklin43 min
Aug 4, 7:36 PM EDTSevere Thunderstorm WarningCTPLycoming54 min
Aug 4, 7:50 PM EDTSpecial Weather StatementCTPSullivan55 min
Aug 4, 7:55 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk80 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.